Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 83, NWS Amarillo, TX

May 16, 2015Collingsworth County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2015, 3:40 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2015, 3:40 PM CDT (20:40 UTC)
Expired
May 16, 2015, 4:15 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Collingsworth County, TX, Wheeler County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:58 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS54 KAMA 162040
SVRAMA
TXC087-483-162115-
/O.NEW.KAMA.SV.W.0083.150516T2040Z-150516T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
  EASTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 415 PM CDT

* AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TWITTY...AND
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
           ROOFS...SIDING AND TREES IS POSSIBLE.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  WHEELER AND NORTH CENTRAL COLLINGSWORTH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3509 10039 3539 10028 3561 10012 3561 9999
      3525 10000
TIME...MOT...LOC 2039Z 223DEG 31KT 3539 10014

HAIL...1.25IN
WIND...60MPH

$$

MJG
1 follow-up statement
217 
WWUS54 KAMA 162112
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT SAT MAY 16 2015

TXC087-483-162122-
/O.EXP.KAMA.SV.W.0083.000000T0000Z-150516T2115Z/
WHEELER TX-COLLINGSWORTH TX-
412 PM CDT SAT MAY 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLLINGSWORTH
AND EASTERN WHEELER COUNTIES WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 8 PM.

LAT...LON 3509 10039 3539 10028 3561 10012 3561 9999
      3525 10000
TIME...MOT...LOC 2112Z 223DEG 31KT 3560 9990

$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:39 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 16, 1:39 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
139 PM CDT SAT MAY 16 2015

.UPDATE...
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL BUT THE WESTERN OK
PANHANDLE THROUGH 8 PM CDT. REASONING/THINKING REMAINS SIMILAR AS IN
UPDATE BELOW. MOST FAVORABLE ENVIRONMENT LOOKS TO BE ACROSS THE
SOUTHEAST TX PANHANDLE NEAR AND SOUTH OF AN OUTFLOW BOUNDARY FROM
OVERNIGHT/EARLY MORNING CONVECTION...WHERE WARMEST TEMPS/HIGHEST
DEWPOINTS/STRONGEST INSTABILITY EXISTS.

KB

&&

.PREV DISCUSSION... /ISSUED 1213 PM CDT SAT MAY 16 2015/

..POTENTIAL FOR SEVERE STORMS INCREASING FOR PORTIONS OF THE AREA...

UPDATE...MAIN ISSUE THIS MORNING IS THE DRIER AIR HAS BEEN SLOW TO
ARRIVE FROM THE WEST. GIVEN THIS...STRONG UPPER LOW TO THE WEST WILL
HAVE A CHC TO INITIATE CONVECTION FURTHER WEST THEN PREVIOUSLY
EXPECTED. HAVE UPDATED TO RAISE POPS REMAINDER OF THE DAY IN WRN
ZONES...BUT STILL SHOWING GRADIENT WITH HIGHEST POPS IN THE EAST.
FAVORABLE SHEAR PROFILES AND INSTABILITY TOGETHER WITH STRONG LIFT
ASSOC W/ THE UPR LOW ALSO WILL PROVIDE A RISK OF SVR STORMS AND
POSSIBLY EVEN ISOLD TORNADO THIS AFTN. SPC HAS ALSO RESPONDED TO
CHANGES MODEL TRENDS BY EXTENDING THE SLIGHT RISK A BIT FURTHER WEST
ONCE AGAIN. IN FACT SOME OF THE AREA MAY HAVE A WATCH SOON. NOT
CONVINCED THE WIND ADVISORY IS GOING TO PAN OUT...ESP NRN AND ERN
SECTIONS IF NAM HAS BETTER HANDLE ON SITUATION AND WE BELIEVE IT
MIGHT. THAT SAID...HAVE NOT TRIMMED THE WIND ADVISORY JUST YET GIVEN
UNCERTAINTY.

AVIATION...MAIN ISSUE WILL BE ISOLD-SCT SVR STORMS IN THE AREA THIS AFTN...ESP
AMA EASTWARD. IFR CONDITIONS WILL LIKELY OCCUR IN AND NEAR THESE
STORMS. OTHERWISE...DRIER AIR WILL MOVE INTO THE REGION THIS EVENING
AND THIS SHOULD LEAD TO VFR CONDITIONS OVERNIGHT AS STORMS MOVE EAST
OF THE PANHANDLES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

88/08
Hazardous weather outlook, May 16, 1:29 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
129 PM CDT SAT MAY 16 2015

OKZ001>003-TXZ001>020-162200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
129 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
EARLY THIS EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME
STORMS ARE EXPECTED TO BECOME SEVERE...WITH LARGE HAIL UP TO TENNIS
BALL SIZE...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES
POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR ALL BUT THE WESTERN
OKLAHOMA PANHANDLE THROUGH 8 PM CDT.

IN ADDITION...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND
50 MPH ARE EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON INTO EARLY THIS EVENING
AS STORMS MOVE EAST OF THESE AREAS. A WIND ADVISORY IS IN EFFECT FOR THIS
AREA THROUGH 8 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
MONDAY NIGHT THROUGH FRIDAY. THE POTENTIAL FOR HEAVY RAIN MAY
INCREASE MONDAY NIGHT THROUGH TUESDAY NIGHT...WHICH MAY LEAD TO
FLOODING OR FLASH FLOODING OVER PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.

KB

In the hours before

Local storm report, May 16, 2:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
233 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             LELIA LAKE              34.90N 100.77W
05/16/2015  E1.75 INCH       DONLEY             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1500434

KJS
Local storm report, May 16, 2:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TORNADO          LELIA LAKE              34.90N 100.77W
05/16/2015                   DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500435

KJS
Local storm report, May 16, 2:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 SSE STRATFORD         36.30N 102.05W
05/16/2015  E1.00 INCH       SHERMAN            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1500436

KJS
Local storm report, May 16, 3:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             5 W CLAUDE              35.11N 101.45W
05/16/2015  M1.50 INCH       ARMSTRONG          TX   AMATEUR RADIO

            QUARTER TO PING PONG BALL SIZE WEST OF CLAUDE TO CLAUDE

&&

EVENT NUMBER AMA1500437

KJS
Local storm report, May 16, 3:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             CLAUDE                  35.11N 101.36W
05/16/2015  E1.00 INCH       ARMSTRONG          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500438

KJS
Local storm report, May 16, 3:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             6 WSW WAYSIDE           34.75N 101.63W
05/16/2015  E2.50 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500439

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:55 PM CDTSpecial Weather StatementAMARandall50 min
May 16, 12:05 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Potter, Randall55 min
May 16, 12:26 AM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts64 min
May 16, 1:00 AM CDTSpecial Weather StatementAMARandall30 min
May 16, 1:24 AM CDTSevere Thunderstorm WarningAMAHutchinson, Lipscomb, Ochiltree, Roberts66 min
May 16, 1:32 AM CDTSpecial Weather StatementAMACarson28 min
May 16, 2:05 AM CDTSpecial Weather StatementAMACarson, Gray, Roberts25 min
May 16, 3:05 AM CDTSpecial Weather StatementAMAGray, Wheeler25 min
May 16, 3:54 AM CDTSpecial Weather StatementAMARoberts36 min
May 16, 5:41 AM CDTWind AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more14 hr
May 16, 6:49 AM CDTSpecial Weather StatementAMAArmstrong26 min
May 16, 9:30 AM CDTAreal Flood AdvisoryAMAHutchinson, Ochiltree, Roberts2 hr
May 16, 9:46 AM CDTSpecial Weather StatementAMADonley, Wheeler44 min
May 16, 1:26 PM CDTSpecial Weather StatementAMAHartley34 min
May 16, 1:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley37 min
May 16, 1:56 PM CDTSpecial Weather StatementAMADallam34 min
May 16, 2:04 PM CDTTornado WarningAMADonley41 min
May 16, 2:07 PM CDTSevere Thunderstorm WarningAMADallam, Hartley38 min
May 16, 2:18 PM CDTSpecial Weather StatementAMAHutchinson42 min
May 16, 2:25 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman50 min
May 16, 2:35 PM CDTTornado WarningAMACollingsworth, Donley40 min
May 16, 2:41 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Randall49 min
May 16, 3:02 PM CDTSevere Thunderstorm WarningAMASherman54 min
May 16, 3:06 PM CDTTornado WarningAMACollingsworth, Wheeler39 min
May 16, 3:12 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler41 min
May 16, 3:19 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler41 min
May 16, 3:23 PM CDTSevere Thunderstorm WarningAMACarson, Gray23 min
May 16, 3:34 PM CDTAreal Flood AdvisoryAMAArmstrong3 hr
May 16, 4:10 PM CDTSpecial Weather StatementAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more50 min
May 16, 4:23 PM CDTSpecial Weather StatementAMACollingsworth37 min
May 16, 4:44 PM CDTAreal Flood AdvisoryAMAWheeler3 hr
May 16, 4:45 PM CDTSpecial Weather StatementAMAHansford45 min
May 16, 4:53 PM CDTSevere Thunderstorm WarningAMAHansford37 min
May 16, 6:35 PM CDTSpecial Weather StatementAMALipscomb25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.